South Dakota, 2010

Damaging Wind in South Dakota, May 23, 2010

May 23, 2010 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced strong wind gusts over southern Tripp County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced strong wind gusts over southern Tripp County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 9:18 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, May 23, 9:18 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
918 PM MDT SUN MAY 23 2010

.DISCUSSION...EXPANDED FLOOD WATCH TO ALL SD COUNTIES AND ALL OF
CROOK COUNTY BASED ON SATURATED SOILS...HIGH CREEKS AND
STREAMS...FORECASTED HIGH PRECIPITABLE WATER VALUES AND FORECASTED
QPF.

CURRENT SURFACE OBSERVATIONS COMBINED WITH RADAR ANALYSIS SHOWS
PRECIPITATION BEGINNING TO MOVE INTO THE AREA AS LIGHT RAIN IS
FALLING IN GILLETTE. SFC LOW IS STILL OVER COLORADO AND WILL MOVE
INTO THE NEBRASKA PANHANDLE BY MORNING.

OVERNIGHT LOWS STILL ON TRACK WITH NO OTHER CHANGES NEEDED.

&&

.PREV DISCUSSION... /ISSUED 259 PM MDT SUN MAY 23 2010/

DISCUSSION...WATER VAPOR SHOWS UPR LOW OVR THE DESERT SW WITH
STRONG SW FLOW ALOFT THRU THE NRN PLAINS. SFC HIGH PRESSURE
CENTERED OVER THE DAKOTAS...WITH RETURN FLOW SETTING UP OVER OUR
WRN ZONES. SFC LOW CONTINUES TO DEEPEN OVER CO.

TONIGHT...SFC LOW OVER CO WILL SHIFT NEWD INTO THE NEB PANHANDLE
BY MRNG. LLJ WITH IMPRESSIVE THETA-E ADVECTION OF 3-5C/HR WILL
DEVELOP NWD INTO OUR CWFA. MUCAPE INCREASES UP TO 1000 J/KG
ALLOWING WDSPRD TSTMS TO DEVELOP. BULK SHEAR MORE THAN SUFFICIENT
FOR ELEVATED SUPERCELLS...WITH BEST CHANCE FOR SVR WX EAST OF THE
BLKHLS. STORMS SHOULD BE FAST MOVING...BUT WITH AREA STREAMS
RUNNING HIGH AND GROUND QUITE SATURATED HAVE ISSUED A FLOOD WATCH
BEGINNING AT MIDNIGHT MAINLY FOR THE BLKHLS AND ADJACENT PLAINS.

MONDAY...BULK OF OVERNIGHT CONVECTIVE ACTIVITY SHOULD SHIFT
NORTH/EAST OF THE CWFA IN THE MRNG. HOWEVER...AMS WILL QUICKLY
DESTABILIZE DURG THE DAY. SFC LOW WILL MOVE FROM THE NEB PANHANDLE
IN THE MRNG TO NWRN SD BY LATE AFT. THIS WILL ALLOW WDSPRD
CONVECTIVE ACTIVITY TO REDEVELOP...WITH BEST SVR THREAT FROM THE
BLKHLS EWD (NEAR AND EAST OF THE SFC LOW WHERE SBCAPE OF
1000-2000J/KG EXPECTED). A TORNADIC THREAT WILL ALSO EXIST
ESPECIALLY NORTH/EAST OF THE SFC LOW TRACK...MOST LIKELY SOMEWHERE
ACRS THE NWRN SD PLAINS.

ANOTHER CONCERN WILL BE WINDS ON MONDAY. 40-50KT SOUTHERLY 850MB
WINDS (AND 50-60KT 700MB WINDS) EAST OF THE SFC LOW WILL MIX
TOWARDS THE SFC AND WILL CREATE HIGH WINDS ACRS MUCH OF THE SD
PLAINS...ESPECIALLY EAST OF THE BLKHLS THRU CNTRL SD. VERY GUSTY
WEST WINDS WILL THEN DEVELOP AS THE CDFNT PROGRESSES FROM NERN WY
LATE IN THE THROUGH WRN SD IN THE AFTN. COULD EVEN SEE HIGH WIND
CRITERIA INTO THE BLKHLS WITH IMPRESSIVE PRES RISES OF 5MB/3HR
0R MORE BEHIND THE CDFNT...AND BL WINDS NEAR 50KTS. THUS...HIGH
WIND WATCH HAS BEEN POSTED FOR MUCH OF OUR CWFA.

MONDAY NIGHT...PCPN SHOULD COME TO AN END DURG THE EVENING WITH
NEARLY STACKED LOW SHIFTING INTO ERN MT/WRN ND. WILL ALLOW FLOOD
WATCH TO RUN THROUGH MONDAY NIGHT TO ACCOUNT FOR ANY CONTINUED RUNOFF.

TUESDAY...MILD AND DRY CONDITIONS EXPECTED BEHIND DEPARTING STORM
SYSTEM.

EXTENDED...A WEAK UPPER LEVEL RIDGE IS PROGGED TO BUILD OVER THE
NORTHERN PLAINS WEDNESDAY THROUGH FRIDAY. THIS WILL BRING MAINLY DRY
WEATHER THROUGH AT LEAST FRIDAY NIGHT. TEMPERATURES WILL BE CLOSE TO
SEASONAL AVERAGES ON WEDNESDAY...WITH A WARMING TREND LATE IN THE
WEEK. THE NEXT SIGNIFICANT WEATHER SYSTEM IS PROGGED TO COME THROUGH
THE AREA ON SATURDAY AND SUNDAY.

&&

AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
EVENING AND OVERNIGHT ACROSS MUCH OF THE AREA...MOST WIDESPREAD
ACROSS THE NORTHERN AND WESTERN CWA. AREAS OF MVFR/IFR CONDITIONS
WILL DEVELOP ACROSS MUCH OF THE AREA TONIGHT AND PERSIST INTO MONDAY
MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT THROUGH LATE
     MONDAY NIGHT FOR BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER
     CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA FOOT HILLS-
     JACKSON-MELLETTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-
     NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
     CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-
     SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-
     TRIPP-ZIEBACH.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL
     RIVER-HAAKON-HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-
     NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO
     PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SHANNON-
     SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO
     PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-ZIEBACH.

WY...FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH LATE MONDAY NIGHT
     FOR NORTHEASTERN CROOK-WESTERN CROOK-WYOMING BLACK HILLS.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     NORTHEASTERN CROOK-SOUTHERN CAMPBELL-WESTON-WYOMING BLACK
     HILLS.

&&
Hazardous weather outlook, May 23, 2:30 PM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT SUN MAY 23 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
230 PM MDT (330 PM CDT) SUN MAY 23 2010

...FLOOD WATCH LATE TONIGHT THROUGH MONDAY NIGHT FOR PARTS OF
NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA...

...HIGH WIND WATCH MONDAY FOR PARTS OF NORTHEASTERN WYOMING AND
WESTERN THROUGH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER WEAK WEATHER SYSTEM WILL LIFT ACROSS SOUTH DAKOTA LATE
TONIGHT...RESULTING IN WIDESPREAD SHOWERS AND THUNDERSTORMS OVER
MUCH OF THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVERNIGHT ACROSS SOUTHERN AND CENTRAL SOUTH DAKOTA. THE MAIN THREAT
WILL BE LARGE HAIL. THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS AND
MAY RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA MONDAY AFTERNOON AND EVENING. THIS
WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA. THERE IS A
RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING ACROSS MOST
OF WESTERN SOUTH DAKOTA. LARGE HAIL...DAMAGING WIND GUSTS...AND
ISOLATED TORNADOES ARE POSSIBLE. IN ADDITION...HEAVY RAINFALL MAY
PRODUCE SOME FLOODING OF RIVERS AND STREAMS ACROSS THE BLACK HILLS
AND ADJACENT PLAINS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The North Platte radar (KLNX), 124 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
May 23, 11:00 PM CST
Where
Tripp County, 6.33 mi SW of Millboro
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.011, -100.066

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234247.